NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Epilepsy and cardiac arrest
my 23 year old son died in Sept/99. The cause of death is suspected to be cardiac arrest due to an epileptic seizure. We have not received the official coroner`s report. The initial autopsy did not reveal a cause of death. However, it was evident to myself and the paramedics that he`d had a seizure. Michael was diagnosed with absence seizures at 9 & had his first tonic clonic at 14. He was never seizure free, in spite of numerous aeds. He experienced a very serious status episode in Feb/99 (11 hour post ictal period) and was hospitalized for 4 days. My questions are 1. could the status episode have damaged his heart? 2. how common is it for an epileptic seizure to result in cardiac arrest and death?
Thank you for your questions. In response to your first question, status epilepticus can produce changes in heart function, usually during active status epilepticus. I am not aware of any studies to suggest there is long-term damage to the heart. Based on the information that you gave, I suspect your son died as the result of a condition called sudden unexplained death in epilepsy (or SUDEP). SUDEP, by definition, is a sudden death in a person with epilepsy that is unexplained (that is, no cause of death has been found). We are uncertain if the death is from the heart stopping or from an arrest of breathing. There is evidence from animals that the primary cause of death is from respiratory arrest. SUDEP occurs in about 1 in every 3000 persons in the general epilepsy population, but occurs in up to 1 in 250 persons with poorly controlled epilepsy. Patients with epilepsy have a 24 times higher rate of dying suddenly compared to the general population. The most important risk factor for SUDEP seems to be uncontrolled seizures. Unfortunately we have not been able prevent this tragic condition.
See the following weblinks for more information.
David M Ficker, MD
College of Medicine
University of Cincinnati